The Dangers of Over-the-Counter (OTC) Testosterone Boosters
Testosterone plays a number of important roles in the male body. It supports the development and maintenance of male sexual characteristics, the growth of muscle tissue, and it even supports motivation, sex drive, energy and good cognitive function. However, when levels become too high, testosterone can cause a wide variety of problems, and some of them can be serious or life-threatening. These abnormally elevated levels are typically achieved through OTC testosterone boosters, which are becoming increasingly popular among men with normal testosterone levels for their age. Here are some of the hazards associated with these products.
OTC ‘Natural’ Testosterone Boosters
These products don't contain any actual hormones and are instead comprised of various exotic herbs. The dangers of natural testosterone boosters don't come so much from increases in hormones, but from the products themselves. The ingredients in these products are poorly studied, unregulated and are not subjected to unbiased purity or quality controls. Indeed, no empirical evidence even exists that such supplements provide the intended effects. Some of the potential dangers of these products have been known to include:
- Negative drug interactions with other supplements or medications
- Heavy metal toxicity
- Contamination with unknown toxic substances, either from the soil the herbs were grown in or from poor manufacturing processes
- Neurological damage
- Nausea and vomiting
- Negative effects on sleep, cognition, appetite, blood glucose and cardiovascular function
OTC Testosterone Injections
This is a growing area of anti-aging medicine that uses intramuscular injections of either synthetic or ‘natural’ versions of testosterone. Although these treatments were once reserved only for rare instances of truly low testosterone, they are now being acquired by men with levels well within the normal range as a way to increase energy levels, sex drive and muscle growth. The dangers of OTC testosterone injections in cases of irresponsible use include:
- High blood pressure
- Excessive Acne
- Irritability, aggression and violent behavior
- Increased risk of blood clots, heart attack and stroke
- Aromatization (conversion) of excess testosterone into estrogen, which causes gynecomastia (male breast growth), water retention, anxiety, depression and emotional instability
- Erectile dysfunction due to high blood pressure or estrogen overload
- Degradation of tendons, ligaments and cartilage
- Sleep apnea
- Prostate enlargement and increased prostate cancer risk
Although testosterone is a necessary aspect of vitality and youthfulness in men, upsetting the body's delicate natural balance of the hormone can be disastrous. If you suspect your testosterone levels are out of range (lower or higher), do not self-medicate. As stated earlier, OTC Testosterone boosters can be very dangerous. Contact your primary care physician. You can also schedule a consultation with one of NuMale Medical Center's highly skilled medical providers.
NuMale Medical Center Locations: Chicago IL, Las Vegas NV, Charlotte NC, Milwaukee WI, Green Bay WI, Omaha NE, Denver CO, Tampa FL, Austin TX, and Albuquerque NM.